Current combinations of HIV medications have changed the nature of HIV from a terminal illness to one that allows you to live out a nearly normal life. Yet the powerful antiretroviral drugs that help control the virus are known to cause side effects once you start treatment.
Not everyone is affected the same way by the same drugs. You might find the side effects are mild and go away in a few weeks, once your body adapts to the new chemicals. Nausea, diarrhea, and headaches tend to lessen after a month or so.
However, you could find that the side effects are so severe that you need to talk to your doctor about trying a different treatment regimen. Some side effects, such as neuropathy (nerve damage) and lipodystrophy (redistribution of fat), tend not to go away quickly or easily.
Here are some of the common side effects you can expect to feel and how best to manage them:
You May Feel Exhausted
Fatigue is one of several common side effects of any HIV treatment. Fatigue is more than being tired when it’s time to wake up in the morning. When you're fatigued, you can become exhausted from doing simple tasks, such as getting dressed or making dinner. You may need to adjust your schedule and reduce your workload, especially when you first start treatment.
Insomnia is another common side effect. You might have trouble sleeping—even if you are fatigued—when you start treatment. It may help if you stick to a regular bedtime schedule and avoid caffeine, alcohol, and heavy meals close to bedtime. Try to get regular exercise and avoid taking naps late in the day.
You May Feel Sick to Your Stomach
The pills you take for HIV can make you nauseous, and can cause diarrhea and vomiting. You could lose a significant amount of weight and start to loook gaunt. It may help if you eat smaller meals more frequently throughout the day. Protein drinks might also help boost your energy.
You May Get More Colds
Because HIV therapy suppresses your immune system, it also reduces your ability to fight other infections. You might find that you get more colds and other viruses, and that it takes longer to get over them than when you were healthy. To ward off illnesses, wash your hands frequently, get a yearly flu shot, and do your best to avoid people who are sick.
You May Feel Depressed
HIV treatment can affect your mood. The symptoms of depression are similar to the side effects of some HIV drugs: difficulty sleeping, fatigue, decreased appetite, weight loss, and problems concentrating. Talk to your doctor about whether you need to be treated for depression. If you need to be treated for depression, ask your doctor how to coordinate additional medications or care.
Work With Your Doctor to Feel Better During Treatment
When you’re being treated with antiretroviral drugs, your doctor needs to check on you regularly to be sure that the medications are working the way they’re supposed to. If you’re feeling fine, you may find this testing inconvenient, but it’s very important.
If you feel that your treatment is making you feel worse, talk to your doctor about adjustments you can make and ways to combat the side effects, without compromising the effectiveness of the drugs.
HIV treatment keeps the level of the virus in your system low, yet the drugs often have side effects.
Common side effects include extreme fatigue, loss of appetite, weight loss, and symptoms of depression.
If these side effects don’t go away in a few weeks, your doctor may be able to change the combination of HIV drugs you’re taking to ease them.